Virginia, 2006

Hail and Damaging Winds in Virginia, April 17, 2006

April 17, 2006 · NWS RNK · 7 events in 3 counties and zones

A backdoor cold front moved across the area on the 17th. Some of the storms associated with this front became severe, producing hail ranging from penny size to golf ball size, and wind gusts estimated between 65 and 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A backdoor cold front moved across the area on the 17th. Some of the storms associated with this front became severe, producing hail ranging from penny size to golf ball size, and wind gusts estimated between 65 and 70 mph. These winds in turn resulted in trees being blown over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 17, 6:29 AM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Apr 17, 6:29 AM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 AM EDT MON APR 17 2006

.AVIATION...

SHWRS MOST OF THE DAY IN ADVANCE OF UPR TROF...AND SOME
REDEVELOPMENT OF DEEPER CONVECTION TO OUR WEST COULD MOVE IN TO
AFFECT WRN TAF SITES THROUGH MIDDAY...BEST CHCS OF THIS IN SW AS UPR
TROF MOVES ACROSS SO LEFT MENTION OF THUNDER AT BLF LONGER THAN AT
LWB.  OTHERWISE...ONLY SMALL CHANCE OF THUNDER AT EASTERN SITES WITH
SHALLOW STABLE AIR MASS IN PLACE.  EXPECT MVFR CONDITIONS WILL BE
PRETTY COMMON...WITH BRIEF IFR IN HEAVIEST SHOWERS. SHWRS MOVE OUT
BY LATE THIS AFTERNOON OR EARLY EVENING...FOR VFR CIGS BY MIDNIGHT
IF NOT BEFORE...WITH EVENTUAL CLEARING.  SOME VALLEY FOG IN THE
WEST...AND LIFR CONDITIONS LIKELY AT LWB BEFORE DAWN.

&&

.PREV DISCUSSION...
 (ISSUED 341 AM EDT MON APR 17 2006)

SHORT TERM /TODAY THROUGH TONIGHT/...

WEAKENING MCS ABOUT TO ENTER FAR SW VA AND EXTRAPOLATION BRINGS IT
INTO MTN EMPIRE AND BLF REGION BETWEEN 5 AND 6AM. WILL LEAVE CATEGORICAL
POPS UP FOR FAR WEST BEGINNING AT 6AM...BUT BLV THERE WILL BE
LITTLE THUNDER LEFT BY THE TIME IT REACHES US...SO DOWNPLAYED IT
FROM PREVIOUS FCST. ALSO SLOWED DOWN TIMING OF LIKELY POPS REACHING
EAST OF BLUE RIDGE PER NAM AND PARALLEL NAM...WHICH SEEM TO HAVE
REASONABLE HANDLE ON PART OF CONVECTION ALONG OH/KY BORDER...WITH
GFS HINTING AT THE PART OF THE SYSTEM IN ERN KY...BUT STILL NOT
TAKING ANYTHING EAST OF BLUE RDG UNTIL MIDDAY. MODEL QPFS ACROSS NRN PART
OF AREA APPEAR TO BE TOO HIGH...AND SO STARTED WITH HPC VALUES
FROM 00Z BUT REDUCED SOMEWHAT IN GRIDS...WITH LESS THAN AN INCH MAX.

HIGHS TEMPS AND WINDS TODAY A LTL TRICKY DEPENDING ON POSITION OF
BACKDOOR FRONTAL BOUNDARY...AND DEGREE OF SUN OUT EAST THIS
MORNING...ALTHOUGH LOKS LIKE CLOUDS WILL THICKEN QUICKLY. GOING
CLOSE TO PREV FCST HIGHS...NEAR MET GUIDANCE...BUT WARMED A BIT IN
NW NC FOOTHILLS WHERE WARM SECTOR WILL LINGER THE LONGEST. BNDRY
NOW APPEARS TO BE NEAR MWK TO INT...AND WEAK SFC LOW BEGINNING TO
FORM ALONG IT THERE. NEVERTHELESS...MUCH MUCH COOLER COMPARED TO
LAST FEW DAYS AND RHS WILL BE IN THE 50-70% RANGE DOWN ACROSS THE
SOUTHERN PART OF AREA WHERE FIRE DANGER HAS BEEN A CONCERN
RECENTLY. 0.10 TO 0.30 QPF EXPECTED DOWN THERE TODAY...WHICH WILL
HELP...BUT NOT A GREAT SOAKER THATS REALLY NEEDED.

PRECIP WILL QUICKLY MOVE OUT OF AREA LATE TODAY AND THIS EVENING WITH
UPR TROF SWINGING THRU...BUT LOW LEVEL NE FLOW AND LINGERING MSTR
COULD KEEP SOME LIGHT SHWRS OR DRIZZLE GOING IN NW NC MTNS AND
FOOTHILLS FOR A FEW HOURS THIS EVENING. THEN CLEARING AND FAIRLY
CHILLY TEMPS TONIGHT. DEW PTS SHOULD REMAIN HIGH ENOUGH TO PREVENT
ANY FROST FROM FORMING...AND IN FACT GUIDANCE TEMPS UP A DEG OR
TWO LASTEST RUN...SO BUMPED UP A TAD. VALLEY FOG IN THE WEST SUGGESTED
BY MODEL SOUNDING PROFILES...AND GIVEN LIGHT WINDS AND MAINLY
CLEAR SKIES EXPECTED WITH WET GROUND...HAVE ADDED IT IN AFTER 06Z.

LONG TERM /TUESDAY THROUGH SUNDAY/...

GRADUAL WARMING TREND FOR MID WEEK WITH S/WV RDG BUILDING IN...AND
MODELS NOW MORE CONSISTEN WITH ORGNIZED CONVECTION IN MISSISSIPPI
VALLEY ASSOC WITH A S/WV ROTATING AROUND LARGE UPR LOW IN NRN
PLAINS...AND THIS MOVE TOWARD NW NC AND FAR SW VA LATE WED
QUICKLY...BUT WEAKENING QUICKLY AS IT MOVES UNDER RDG POSITION AND
DRIER AIR. MADE SOME SMALL UPWARD TWEAKS TO POPS FOR THIS FAR SW
CORNER OF FCST AREA...BUT WILL NOT PUSH VERY FAR INTO AREA.

OTHERWISE...UPR LOW WILL TAKE ITS TIME APPROACHING THE
APPALACHIANS...AND NOW TIMING OF GOOD FRONTAL PRECIP WITH THIS
LOOKS TO BE FRIDAY NIGHT AT THE EARLIEST...AND MAY ULTIMATELY BE
EVEN SLOWER. HAVE MADE NO CHANGES TO TIMING YET...AND WILL SEE
WHAT 06Z AND ENSEMBLE TRENDS SUGGEST AND LEAVE THIS UP TO DAY SHIFT.

AVIATION...

LOW PRESSURE WILL RIDE ALONG A STATIONARY FRONT DRAPED ACROSS THE
AREA TODAY. NORTH OF THIS BOUNDARY WINDS HAVE AND OR WILL BECOME
INCREASINGLY NORTHEAST THROUGH THE REMAINDER OF THE NIGHT AND INTO
MONDAY. THIS TRAJECTORY WITH INCREASING LOW LEVEL MOISTURE IS
EXPECTED TO DEVELOP SOME DRIZZLE AND SOME MVFR OR IFR CEILINGS
HEADING INTO SUNRISE. AHEAD OF THE MAIN LOW...A THUNDERSTORM COMPLEX
WAS PROGRESSING SOUTHEAST THROUGH OHIO AND KENTUCKY. EXPECT THE
BRUNT OF THIS FEATURE TO INFLUENCE PRIMARILY LEWISBURG AND BLUEFIELD
TOWARDS 09 OR 10Z WITH REDUCED VISIBILITIES AND CEILINGS.
ROANOKE...DANVILLE AND LYNCHBURG SHOULD BE INFLUENCE TO A LESSER
DEGREE AS THE SYSTEM WEAKENS AS IT CROSSES THE MOUNTAINS.

THE INFLUENCE OF THE MAIN LOW LOOKS TO TRAVERSE THE AREA TOWARDS
MID-DAY...SO A RESURGENCE OF CONVECTIVE WEATHER LOOKS PROBABLE.

A RETURN TO VFR CONDITIONS IN ALL AREAS SHOULD TAKE PLACE BY LATE
THIS EVENING AS MUCH DRIER AIR AND SUBSIDENCE ENTERS THE AREA IN THE
WAKE OF THE LOW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SK
Hazardous weather outlook, Apr 17, 4:20 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 AM EDT MON APR 17 2006

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-171530-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
520 AM EDT MON APR 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE MUCH OF THE AREA
THIS MORNING...AND ADDITIONAL STORMS MAY DEVELOP ACROSS NORTHWEST
NORTH CAROLINA THIS AFTERNOON...BUT NONE OF THESE STORMS ARE
EXPECTED TO BE VERY STRONG. BRIEF HEAVY RAINFALL AND OCCASIONAL
LIGHTNING WILL BE THE BIGGEST CONCERNS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEAKENING SHOWERS AND THUNDERSTORMS MAY MOVE INTO FAR
SOUTHWESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA BY LATE
WEDNESDAY...AND THEN THE NEXT CHANCE OF THUNDERSTORMS FOR THE
ENTIRE AREA WILL COME FRIDAY OR SATURDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SK

The radar

The Roanoke radar (KFCX), 43 km away, was scanning. The volume nearest the first event began at 14:42 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Giles

When
April 17, 9:45 AM EST
Where
Giles County, Eggleston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -80.633

Hail, Tazewell

When
April 17, 10:38 AM EST
Where
Tazewell County, Richlands
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.100, -81.817

Hail, Tazewell

When
April 17, 10:40 AM EST
Where
Tazewell County, Cedar Bluff
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.083, -81.767

Hail, Tazewell

When
April 17, 10:43 AM EST
Where
Tazewell County, Richlands
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.100, -81.817

Thunderstorm Wind, Tazewell

When
April 17, 10:45 AM EST
Where
Tazewell County, Tannersville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
39.483, -81.617

Thunderstorm Wind, Smyth

When
April 17, 10:55 AM EST
Where
Smyth County, Saltville
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.883, -81.750

Thunderstorm Wind, Smyth

When
April 17, 11:15 AM EST
Where
Smyth County, Atkins
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
36.867, -81.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503965, 5503966, 5503967, 5503968, 5504026, 5504027, 5504028.